If you take cholesterol lowering drugs as a preventive measure for coronary heart disease and experience muscle and joint pain, it could be a side effect of the drug.
These drugs (Pravachol, Mevacor, Lipitor, Zocor, Crestor) block the metabolic pathway of cholesterol formation, primarily in the liver – the “bad” cholesterol, or LDL cholesterol, and the “good” cholesterol or HDL. Cholesterol is an important molecule that comprises the structure of cell walls and is the precursor to steroid homones (testosterone, estrogen, cortisol, DHEA) and a multitude of other steroid hormones that are necessary for health. Cholesterol keeps cells hydrated and helps maintain proper nutrient and waste exchange in all cells of the body. It is also a key component of the myelin sheath of nerves. The myelin sheath of a nerve is analogous to the rubber coating of an electrical cord—it keeps the electrical flow within the nerve and prevents cross communication with other nerves. So, to prevent the body from making cholesterol invites trouble.
Studies show that long term use of statin drugs can lead to muscle and joint pain, weakness, and involuntary muscle contractions or fasciculation. Most recently, two separate studies have concluded that progression of coronary artery calcification, which is the hallmark of potentially lethal heart disease, is INCREASED with statin drug use! Statin drugs are known to also cause, in rare cases, rhabdomyolysis, a condition where the skeletal muscle breaks down and releases harmful byproducts into the bloodstream which can lead to potentially fatal kidney failure.Some researchers even believe it may be tied to Alzheimer’s disease and other forms of dementia, as the drugs can erode the protective covering of the brain and spinal cord.
If you are experiencing any strange symptoms involving your muscles after taking statin drugs such as difficulty walking up stairs, riding a bike, or balancing on one leg, or weakness in the hands and feet, don’t assume that you need a massage or rest—it may be side affects of the drug. Go to your doctor and express your concerns.
The other thing worth mentioning is that you can be a vegetarian and have high cholesterol. Remember, cholesterol is manufactured in the liver and intestines and doesn’t change much in response to cholesterol consumption. Since cholesterol is found only in animals, people with high cholesterol tend to avoid eating meat and fat. This is not the best strategy, because it forces one to default to carbohydrates to obtain the necessary calories the body needs. Excessive carbohydrate consumption (grain foods, starches, refined sugars) will increase blood sugar and triglyceride levels, and over time, insulin insensitivity. This can lead to increased fat stores and weight gain. obesity and Type II diabetes.
A healthier approach to lower your cholesterol is to exercise regularly—cardiovascular, strength, and functional (all body parts simultaneously) and eat a diet centered on protein, healthy fats, and plants; organic is best. Healthy fats include raw nuts, coconut oil, avocados, fish or krill oil, seeds, and pastured eggs incudling the yolks. Limit all grain based foods to about 150 grams per day, and totally eliminate refined sugar, fructose, and corn syrup.
To summarize, if you frequently have weak, sore muscles; or worse, nerve-related symptoms such as involuntary contractions and sensory dysfunction and happen to be taking cholesterol-lowering drugs, there is a high likelihood that the two are related. Report to your doctor your symptoms, and express your concerns about the side effects of these drugs.
Dan Perez, DC